A 64 year-old woman presented with a one-year history of purpuric, atrophic, linear patches along the left lateral forearm. The patient had received two ultrasound-guided triamcinolone injections one year earlier into her left extensor pollicis brevis and abductor pollicis longus tendon sheaths for DeQuervain tendonitis. In the seven months following the second injection, the patient developed atrophy, purpura, and telangiectasias starting at the site of injection and extending proximally, following the course of her left cephalic vein. The patient was treated initially with amlactin and moisturizing cream containing alpha-hydroxy acid cream to aid in dermal repair. Despite treatment, she continued to have proximal progression of the atrophy and purpura. A 4mm punch biopsy revealed a normal-appearing epidermis overlying horizontal dermal fibrosis, along with atrophic-appearing adipocytes with accentuated capillaries in the subcutaneous fat, consistent with a diagnosis of corticosteroid atrophy. These gross and microscopic changes presumably resulted from lymphatic uptake and spread of the corticosteroid following the injections for tendonitis. Although local atrophy and vascular fragility are well-documented side effects of corticosteroid injections, linear spread of these symptoms is rarely reported, and to this point has not been demonstrated in the literature following ultrasound-guided steroid injection for DeQuervain tendonitis.
|Original language||English (US)|
|Journal||Dermatology online journal|
|State||Published - Jan 1 2016|
- Triamcinolone injections
ASJC Scopus subject areas